Select country
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

An error that did not cause harm

Post date: 27/09/2012 | Time to read article: 3 mins

The information within this article was correct at the time of publishing. Last updated 19/07/2018

Mr T was a 50-year-old successful interior designer. He was taking 5mg of warfarin daily for recurrent DVTs and regularly visited the warfarin clinic for INR checks. The clinic found his INR to be above target and he was advised to omit the following day’s medication and then go back to his usual dose. He was asked to return for an INR check after ten days.

Three days later Mr T started suffering with neck and back pain, which was very unusual for him. He was an enthusiastic cyclist and was used to “aches and pains”. The pain became quite severe quickly and he didn’t feel able to cycle to his GP’s surgery so he rang his GP to request a home visit, which was arranged for the same day. Dr B saw Mr T at his apartment and took a history of his complaint.

He had developed back pain quickly and she thought this was due to muscular spasm triggered by a particularly long bike ride. She had considered his past medical history of DVT. She had documented that he had not complained of weakness, numbness or pins and needles in his legs and that he had had no problems with his bladder or bowel function.

She examined Mr T fully and noted that his gait was normal and that he had full range of movement in his back and neck. She also documented that his tone, power, sensation and reflexes were normal in both legs. Dr B gave Mr T some diclofenac to ease the pain and spasm but advised him to contact the surgery if things did not improve.

Mr T felt reassured but within a couple of hours of Dr B’s departure his back pain became even more severe. He panicked when he suddenly lost sensation in his legs and was incontinent of urine. He called an ambulance, which took him straight to the Emergency Department (ED).

The doctors at the ED did some urgent investigations and found his INR to be 10. Scans showed an extensive extra-dural haematoma. Mr T had to have emergency surgery to remove the haematoma within the vertebral canal but outside the dura which was causing compression of his spinal cord.

Despite the surgery Mr T was left in a wheelchair and needed extensive rehabilitation. Mr T was understandably devastated because he would never walk or cycle again. He made a claim against the clinic and also Dr B for having contributed to the high INR causing the haematoma and for not recognising his neurological symptoms.

During the case Dr B admitted that prescribing diclofenac to a patient on warfarin is contraindicated, but the experts commented that the INR could not have been affected that quickly by the diclofenac, so Dr B’s error did not cause the injury. Dr B’s notes were very comprehensive and aided her defence regarding the lack of neurological symptoms and signs.

The case was settled by the clinic, but the allegations against Dr B were successfully defended.

Learning points:

  • Home visits can be particularly tricky since you do not have the usual tools to elicit information about the patient. If possible, read patients’ notes carefully before setting off on a visit and take a printout with you, listing past medical history and the patient’s medications and allergies.
  • Full examination, including a neurological assessment, should be undertaken in all patients with severe back pain to exclude cord compression. Spinal cord compression is a surgical emergency. The outcome of treatment depends on a timely diagnosis.
  • As the proportion of older people grows, there will be more patients on multiple medications. Polypharmacy goes hand in hand with the increasing risk of drug interactions. Be aware of the risks of patients on anticoagulants.
  • Tony Avery’s recent study, The PRACtICe Study Report (May 2012), investigates the prevalence and causes of prescribing errors in general practice. It highlights that prescribing errors in general practice are very common, although severe errors are unusual. His work discusses strategies for reducing the prevalence of error, including having a reporting system for reporting and learning from adverse incidents.
  • MPS has published a useful factsheet on prescribing, outlining the importance of checking the dose and contraindications of a medication, gaining patients’ informed consent, writing clear and accurate prescriptions and making a record of this in patients’ notes. It also discusses issues about prescribing on the recommendation of a specialist.

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again